Alert archive / New York / Flood Watches in 2017

Flood Watch 2, NWS Albany, NY

February 28, 20176 counties in New York

NWS Albany, NY issued this flood watch at Feb 28, 2017, 3:33 PM EST for 6 counties in New York. It took effect at Mar 1, 2017, 7:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2017, 3:33 PM EST (20:33 UTC)
In effect from
Mar 1, 2017, 7:00 PM EST
Expired
Mar 2, 2017, 2:49 AM EST
In force
8 hr
Issued by
NWS Albany, NY
Flood severity
None

Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Saratoga County, NY, Warren County, NY

The radar

The Albany radar (KENX), 82 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WGUS61 KALY 282033
FFAALY

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albany NY
333 PM EST Tue Feb 28 2017

NYZ032-033-038>042-082-083-011030-
/O.NEW.KALY.FA.A.0002.170302T0000Z-170303T1700Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Fulton-
Southeast Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, 
Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, 
North Creek, North River, Warrensburg, Hague, Caroga Lake, 
Glens Falls, and West Glens Falls
333 PM EST Tue Feb 28 2017

...FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY
MORNING...

The National Weather Service in Albany has issued a

* Flood Watch for portions of east-central New York, including the
  following areas, Northern Saratoga, Northern Warren, Southeast
  Warren, Hamilton, Montgomery, Northern Fulton, Northern 
  Herkimer, Southern Fulton, and Southern Herkimer. 

* From Wednesday evening through Friday morning

* For heavy rainfall and snow melt

* Showers will increase tonight as a mild and increasingly moist
  airmass arrives. Showers and thunderstorms will be likely on and
  off Wednesday, becoming heavy at times, before changing to snow
  late Wednesday night. Rainfall amounts of around an inch are
  expected over the watch area. The combination of rainfall and
  snowmelt will lead to minor to locally moderate river flooding
  through Friday morning. Flooding is also possible in poor drainage
  and low-lying areas, especially where snow blocks storm drains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
3 follow-up statements
989 
WGUS61 KALY 010748
FFAALY

Flood Watch
National Weather Service Albany NY
248 AM EST Wed Mar 1 2017

NYZ032-033-038>042-082-083-012200-
/O.CON.KALY.FA.A.0002.170302T0000Z-170303T1700Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Fulton-
Southeast Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, 
Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, 
North Creek, North River, Warrensburg, Hague, Caroga Lake, 
Glens Falls, and West Glens Falls
248 AM EST Wed Mar 1 2017

...FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY
MORNING...

The Flood Watch continues for

* Portions of east central New York and eastern New York, 
  including the following areas, in east central New York, 
  Northern Saratoga, Northern Warren, and Southeast Warren. In 
  eastern New York, Hamilton, Montgomery, Northern Fulton, 
  Northern Herkimer, Southern Fulton, and Southern Herkimer. 

* From this evening through Friday morning

* For heavy rainfall and snow melt

* Showers and thunderstorms will be likely on and off today,
  becoming heavy at times, before changing to snow late tonight.
  Rainfall amounts of around an inch are expected over the watch
  area. The combination of rainfall and snowmelt will lead to
  minor to locally moderate river flooding through Friday morning.
  Flooding is also possible in poor drainage and low lying areas,
  especially where snow blocks storm drains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
290 
WGUS61 KALY 012111
FFAALY

Flood Watch
National Weather Service Albany NY
411 PM EST Wed Mar 1 2017

NYZ032-033-038>042-082-083-021000-
/O.CON.KALY.FA.A.0002.170302T0000Z-170303T1700Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Fulton-
Southeast Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, 
Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, 
North Creek, North River, Warrensburg, Hague, Caroga Lake, 
Glens Falls, and West Glens Falls
411 PM EST Wed Mar 1 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

The Flood Watch continues for

* Portions of east central New York and eastern New York, 
  including the following areas, in east central New York, 
  Northern Saratoga, Northern Warren, and Southeast Warren. In 
  eastern New York, Hamilton, Montgomery, Northern Fulton, 
  Northern Herkimer, Southern Fulton, and Southern Herkimer. 

* Through Friday morning

* For heavy rainfall and snow melt

* Showers and thunderstorms will be likely on and off through this
  evening, possibly heavy at times, before changing to snow late
  tonight. Rainfall amounts of around an inch are expected over
  the watch area. The combination of rainfall and snowmelt will
  lead to minor to locally moderate river flooding through Friday
  morning. Flooding is also possible in poor drainage and low
  lying areas, especially where snow blocks storm drains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
018 
WGUS61 KALY 020749
FFAALY

Flood Watch
National Weather Service Albany NY
249 AM EST Thu Mar 2 2017

NYZ032-033-038>042-082-083-020900-
/O.CAN.KALY.FA.A.0002.000000T0000Z-170303T1700Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Fulton-
Southeast Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, 
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, 
Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, 
North Creek, North River, Warrensburg, Hague, Caroga Lake, 
Glens Falls, and West Glens Falls
249 AM EST Thu Mar 2 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of east central New York and eastern
New York has been cancelled. The heavy rain which was expected did
not materialize and snowmelt has slowed as temperatures have
fallen into the 30s to lower 40s across the area. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flood watch went out at Feb 28, 12:47 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 28, 12:47 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1247 PM EST Tue Feb 28 2017

.SYNOPSIS...
The next chance of rain and snow showers will arrive today with
a warm front and low pressure system moving into the Midwest.
Showers will increase in coverage late this evening through
tonight and there is a chance of thunderstorms with a strong
cold front Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Some mid and high clouds beginning to stream into the region and
temperatures in the sunshine have already approached current
forecasted highs. No rain close enough upstream to include any
rain chances through this afternoon. So, some adjustments to
temperatures, sky cover and rain chances through this afternon.
Highs in the 50s to near 60 but some 40s northern areas.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The weather system will move towards New England Wednesday.
There is slightly better agreement between the GFS/ECMWF in
terms of the placement of the low but still very different in
terms of everything else. There are mixed signals in guidance as
to the extent of moisture and forcing that may or may not
support enhanced coverage of showers and thunderstorms
Wednesday.

However, we will be in the warm sector on Wednesday with strong
southwest flow, especially at 850mb. If we can mix any of that
air down, it will be very gusty but will also help temperatures
reach the mid 60s. The record for Albany on Wednesday is only 62
so this will likely be broken. The bigger question will be if we
can manifest instability for thunderstorms during the late
afternoon. Under deep southwest flow, moisture and clouds tend
to overcome any mixing/clearing potential. Associated with the
cold frontal passage, model soundings continue to indicate
500-1000J/kg surface based CAPE with PWATS approaching 1.25
inches. GFS/NAM LIs are in the -2 to -3 range, along with a
slightly negative Showalter Index. We are also in the marginal
risk for severe weather, per latest SPC convective outlook. The
better chances for severe weather will be south of the forecast
area but cannot rule out storms with damaging winds and heavy
rain.

When comparing to the set up from last Saturday, it is less
favorable for severe weather. The upper level trof is positively
tilted, the cold front and upper level energy isn't nearly as
defined, and we are deeper, moist southwest flow. Still, the
instability and the strength of the low level jet energy along
with the low level forcing could still support some enhanced
thunderstorm activity.

Keeping thunderstorms in the forecast Wednesday afternoon and
Wednesday evening but not including enhance wording yet. If
guidance later today or tonight shows a clearer severe weather
signal it will be added then.

The front tracks through Wednesday evening and night and then
strengthening cold air advection kicks in. This will bring
temperatures back down to climatology or slightly below.
Depending on how fast the cold air arrives behind the front, it
will change rain showers over to snow Wednesday night, mainly
in the higher terrain locations. Highs on Thursday will range
from the upper 20s across the Adirondacks to the upper 30s
elsewhere. Some lake effect snow shower activity could also
occur on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The extended forecast opens with a broad upper level trough
impacting the Northeast into the first half of the weekend with
below normal temps. The mid and upper level flow becomes more zonal
briefly for Sunday into Monday before another potent disturbance
amplifies the trough for the early to middle portion of next week.

Thursday night into Friday....Cyclonic flow embedded within the
upper level trough over the eastern CONUS will dominate with H850
temps running about 1 to 2 standard deviations below normal based on
the latest 00Z GEFS.  An embedded short-wave moving through the
upper level trough may impact parts of the region with light snow
late Thu night through Friday morning.  There remains timing and
track differences with the short-wave and its associated clipper
surface low.  The 00Z EC remains south of most of the region with
the 00Z GFS still a little bit further north with the clipper
tracking across east-central PA and NJ.  We have chc pops for
locations south and west of the Capital Region and slight chc from
the Tri Cities northward for light snow.  Right now accums look like
around an inch or so for locations south with maybe a couple of
inches over the hills and mtns.  Further north, a dusting to a half
an inch.  Temps will be on cold side with teens and 20s for lows Thu
night with a few single digits over the southern Dacks, and highs
will be mainly in the 20s over the mountains with some teens in the
Adirondack Park, and upper 20s to mid 30s in the valleys.

Friday night into Saturday...A brief lake effect connection is
possible early in the evening in the frigid northwest flow for the
western Mohawk Valley/western Dacks/Schoharie Valley for some
isolated snow showers and flurries, otherwise mainly dry and very
cold conditions Fri night with single numbers and teens for most of
the region, with wind chills 10 above to 10 below, as brisk winds
will diminish overnight with high pressure building in south of
James Bay for Saturday.  It should be noted the latest 00Z GFS has
H850 temps of -20C to -25C over the region in the very cold air
mass. Temps will run below normal for early March by about 10
degrees or with 20s to lower 30s mainly for highs, except for some
teens over the mountains.

Saturday night into Sunday...A modification of the frigid air mass
is expected as the trough loses it grip with the flow becoming
flatter, and mid and upper level heights rising.  In the warm
advection regime with high pressure sliding east of the Mid Atlantic
Coast, a warm front approaches from the Great Lakes Region with a
chance of rain and snow showers Sunday. Temps rise in the mid 30s to
lower 40s over the higher terrain, and mid 40s to close to 50F in
many of the valley locations.

Sunday night into Monday...The forecast area gets into a warm sector
ahead of the next northern stream sfc low and upper level trough
approaching from the Upper Midwest and Great Lakes Region.  Much of
Monday may end of dry with a slight to low chc of showers late in
the day.  Again, temps will finish the long term above normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mainly clear skies early this afternoon will give way to
increasing midlevel clouds from the west. Better moisture
advection will arrive after 02-03Z when MVFR cigs and scattered light
showers are expected to overspread the terminals as low-level
winds increase in response to a low pressure system tracking
across the Great Lakes. Some uncertainty with timing and extent
of IFR conditions late tonight, but there is some evidence of
them upstream so will leave the mention in after 06Z. If IFR
conditions do develop late tonight, expect them to persist into
Wednesday morning before some degree of mixing likely raises the
cloud bases back to MVFR after sunrise to mid- morning. There
is a chance for isolated TS late in the TAF period (late morning
into early afternoon), but confidence is not high enough for an
explicit mention in the TAFs at this point. The best chance for
an isolated TS prior to 18Z would be over KPOU.

Winds will be mainly light from the south-southeast at 5-10 kt
today before diminishing to around 5 kt overnight. The exception
will be at KALB where funneling up the Hudson Valley is expected
to keep southerly winds elevated at around 10 kt with gusts of
15-20 kt overnight. Elsewhere, LLWS is in the TAFs tonight as
low-level winds increase to 35-40kt at 2 kft AGL. Expect the
surface winds to increase again in the late morning hours out of
the south to southwest at around 10 kt with gusts to 15-20 kt
as diurnal mixing increases.

Outlook...

Wednesday Night: Moderate Operational Impact. Breezy
Chance of SHRA...RA...TSRA.
Thursday: Low Operational Impact. Breezy NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SN.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Breezy NO SIG WX.

&&

.HYDROLOGY...
A few light showers possible this morning. Then, mainly dry
weather continues through this afternoon but temperatures are
expected to warm through Wednesday and snow melt should occur
during this time. The next chance of widespread rainfall will
arrive late this evening and continue through Wednesday as a
cold front passes through the region. There is the potential for
thunderstorms to produce locally heavy rainfall.

The latest MMEFS shows minor rises in area rivers and streams
with the system late tonight/Wednesday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS/JVM
NEAR TERM...NAS
SHORT TERM...NAS/JVM
LONG TERM...Wasula
AVIATION...Thompson
HYDROLOGY...NAS/JVM
Hazardous weather outlook, Feb 28, 3:58 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
358 AM EST Tue Feb 28 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-010900-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
358 AM EST Tue Feb 28 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms ahead of a cold front Wednesday
afternoon into the early evening. Some the storms could produce
strong gusty winds and locally heavy rainfall.

Snowmelt combined with heavy rainfall may produce some minor flooding
north of the Capital Region. A flood watch may be needed later Wednesday
into Thursday.

Gusty winds could approach wind advisory criteria late Wednesday
night into Thursday in the wake of a cold front and a strengthening
low pressure system moving northeast of the region into northern New
England and the Canadian Maritimes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flood Watches in New York, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.